ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

ISMP Medication Safety Alert
ISMP Action Agenda: October - December, 1998



From the January 27, 1999 issue


One of the most important methods for preventing adverse drug events is for organizations to seek and use information from other organizations that have already experienced problems. To facilitate this, we urge each practice site to have an interdisciplinary committee review the following agenda items to prompt discussion and recommend action necessary to prevent these adverse drug events. Additionally, please share the agenda with front line practitioners as well as senior leadership, such as the CEO and vice presidents. The American Society of Healthcare Risk Management (ASHRM) will also be enclosing this agenda with their bimonthly newsletter sent to all members. The following selected items appeared in the ISMP Medication Safety Alert! between October and December, 1998. Each item is followed by a description of the problem and our recommendations to promote safe medication practices. For additional information, the 1998 issue number(s) is also listed in parenthesis.

I. Look-alike/sound-alike drug names, ambiguous or look-alike labeling and packaging

  • NARCAN (naloxone) and NORCURON (vecuronium) (20)
    Problem: Names may look alike with handwritten orders or sound alike with verbal orders.
    Recommendation: If possible avoid unit stock of Norcuron. Restrict storage to anesthesia trays or other segregated limited access containers. Use Marsam’s brand, which states WARNING: PARALYZING AGENT on the vial’s red cap.
  • KETALAR (ketamine) and CEREBYX (fosphenytoin) (20,24)
    Problem: Labeling on Ketalar (currently distributed by Monarch Pharmaceuticals but previously by Parke-Davis) and Cerebyx (Parke-Davis) is causing confusion since total volume and concentration are listed in different locations on package and carton labels. Monarch has revised Ketalar package labeling and is awaiting FDA approval. Even after approval, there will be a delay until new packages reach drug inventories. ISMP has not been advised of forthcoming Cerebyx label changes.
    Recommendation: Whenever possible, avoid using these drugs until the labeling is revised; store drugs in the pharmacy only; if the drug must remain in floor stock, provide vials with the smallest amount of drug possible; add auxiliary labels that list total vial contents.
  • DEPO-MEDROL (methylprednisolone acetate) (20)
    Problem: Cartons containing 1 and 5 mL vials appear identical. The 1 mL vial is a single use vial while 5 mL vials contain the preservative benzyl alcohol, which is neurotoxic.
    Recommendation: Caution staff about these look-alike products and highlight the section on the label that mentions benzyl alcohol contents with pen or marker.
  • Bausch and Lomb, CibaVision ophthalmic products (22)
    Problem: Manufacturers are converting to a therapeutic class based color code system to facilitate identity. When combined with similar corporate logos, fonts and graphics, the slight color variations make it difficult to differentiate products within each pharmacological class.
    Recommendation: Buy products within same class from different vendors to assure visual dissimilarity. Do not store products by brand.
  • ONCASPAR (pegaspargase) (25)
    Problem: Graphics on the 5 mL vial carton label make it appear as if the entire vial contains 750 international units when actually that is the per mL concentration; each vial contains 3,750 international units.
    Recommendation: Add auxiliary labels and alert all staff to the potential for misinterpretation.
  • REMERON (mirtazapine) (24)
    Problem: 15 mg and 30 mg tablet strengths have containers with similar labeling.
    Recommendation: Apply auxiliary labels to clearly identify tablet strengths.
  • NEUMEGA (interleukin 11) and HERCEPTIN (trastuzumab) (24)
    Problem: The diluent volume needed for reconstitution differs from that supplied by the manufacturer; incorrect preparation could result in wrong dose and/or product waste.
    Recommendation: Inform staff and place auxiliary labels on diluents to communicate the proper volume necessary for reconstitution, or remove and discard diluents when products arrive and supply your own when preparing drugs (Neumega: sterile water for injection; Herceptin: bacteriostatic water for injection.
II. Miscommunication or misinterpretation of drug orders
  • Use of decimal dosages (24)
    Problem: A patient received 25 mg of morphine instead of 2.5 mg. Numerous other ten fold overdoses have been reported when decimal points are overlooked.
    Recommendation: Where possible, prescribe using the nearest whole number, or use fractions (such as 2 ½mg) rather than decimal points (such as 2.5 mg).
  • VERSED (midazolam) Syrup (23)
    Problem: Past history of overdose errors with chloral hydrate liquid in pediatric patients should guide safe use of Versed Syrup, which is also used for conscious sedation.
    Recommendation: Specify the dose in mg, not volume. Avoid ambiguous dosing frequency, such as “for two doses” or “prn agitation.” Allow only trained practitioners to administer the drug in monitored settings. Do not dispense for home administration. Stock only one concentration.
  • Insulin (23)
    Problem: Numerous serious errors have been reported with this high alert drug, often related to the misinterpretation of “u” as zero (10U interpreted as 100 units) or mix-ups with other products.
    Recommendation: Prohibit the abbreviation “u” for units; accept only emergency verbal orders for IV insulin; assure that all insulin infusions are prepared in the pharmacy; use a standard concentration of 1 unit/mL to eliminate the need for double concentrations; apply auxiliary warnings to alert staff to its presence in IV fluids.
  • Patient instructions for warfarin (24)
    Problem: Two patients were hospitalized after unclear written or verbal warfarin instructions were misunderstood as the number of tablets to be taken instead of the mg amount (eg. 5 tablets vs 5 mg).
    Recommendation: Include mg amount and number of tablets in the directions and verify that patients clearly understand.
III. Miscellaneous errors and adverse drug reactions
  • Oral solutions in parenteral syringes (23)
    Problem: A nurse drew a digoxin elixir dose out of a stock bottle using a tuberculin syringe and inadvertently administered the drug IV.
    Recommendation: Have pharmacy prepare unit doses of all liquid oral medications using specially designed and labeled oral syringes that will not connect to IV line ports. Provide all patient care units with oral syringes for use with all liquid oral products.
  • ATROVENT (ipratropium) inhalation aerosol contraindicated in peanut-allergic patients (21)
    Problem: Neither the package label nor the tear off patient instruction sheet mentions contraindication in patients allergic to soya lecithin or related products such as soybeans or peanuts.
    Recommendation: Gather and utilize information about a patient’s food allergies; assure that your current computer system alerts staff to this potentially serious food and drug interaction.
  • Minimizing errors with automated dispensing equipment (24)
    Problem: While these devices can streamline the distribution process, they may also increase error risk if established check systems are bypassed.
    Recommendation: Consider using systems that require pharmacy order entry before nurses remove drugs. Carefully select the drugs that will be stocked in cabinets. Minimize the supply and stock drugs in the smallest doses and containers. Develop a check system to assure accurate cabinet stocking.
IV. For discussion
  • Error rates cut by computer order entry or clinical pharmacy input (22)
    A JAMA study (Bates et al. 1998;280:1311-16) indicates that computerized physician order entry can reduce preventable adverse drug events by 55%.
  • Shared eye drop bottles (22)
    Problem: Using communal eye drops to prevent waste, control costs or for convenience increases the risk of infection and medication error (when a single dispensing error can affect multiple patients).
    Recommendation: Do not share eye drops. Purchase in unit-of-use packaging or have patients fill prescriptions for eye drops prior to surgery and bring them in for procedures.
Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP